Alert archive / Utah / Red Flag Warnings in 2018
Red Flag Warning 12, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Jul 4, 2018, 3:41 AM MDT for Duchesne County, Utah. It took effect at Jul 4, 2018, 12:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2018, 3:41 AM MDT (09:41 UTC)
- In effect from
- Jul 4, 2018, 12:00 PM MDT
- Expired
- Jul 5, 2018, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Salt Lake City, UT
County Duchesne County, UT
The radar
The Salt Lake City radar (KMTX), 201 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 9.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 3169 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811 WWUS85 KSLC 040941 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 341 AM MDT Wed Jul 4 2018 UTZ482-042200- /O.NEW.KSLC.FW.W.0012.180704T1800Z-180705T0600Z/ Western Uintah Basin- 341 AM MDT Wed Jul 4 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 482... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to midnight MDT tonight. * AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin. * WINDS...South winds 5-10 mph with gusts to 20 mph. * RELATIVE HUMIDITY...As low as 4 percent. * HAINES INDEX...6. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ496-042200- /O.EXT.KSLC.FW.W.0011.000000T0000Z-180706T0600Z/ Color Country Mountains- 341 AM MDT Wed Jul 4 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL MIDNIGHT MDT THURSDAY NIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 496... * AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains. * WINDS...South to southwest winds 10 to 15 mph with gusts near 25 mph can be expected this afternoon and evening. Winds will decrease overnight, then south to southwest winds 10 to 15 mph with gusts near 25 mph will develop again for Thursday afternoon and evening. * RELATIVE HUMIDITY...As low as 9 percent. * HAINES INDEX...6. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ492-495-042200- /O.EXT.KSLC.FW.W.0011.000000T0000Z-180706T0600Z/ Central Utah West Desert-Color Country West Desert- 341 AM MDT Wed Jul 4 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL MIDNIGHT MDT THURSDAY NIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492 AND 495... * AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert and Fire Weather Zone 495 Color Country West Desert. * WINDS...South winds 10 to 20 mph with gusts near 30 mph can be expected this afternoon and evening. Winds will decrease overnight, then south winds 10 to 20 mph with gusts near 30 mph will develop again for Thursday afternoon and evening. * RELATIVE HUMIDITY...As low as 7 percent. * HAINES INDEX...6 * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ478-042200- /O.CON.KSLC.FW.W.0011.000000T0000Z-180705T0600Z/ Salt Lake Desert- 341 AM MDT Wed Jul 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478... * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert. * WINDS...South winds 10 to 20 mph with gusts near 30 mph this afternoon and evening. * RELATIVE HUMIDITY...As low as 6 percent. * HAINES INDEX...6 * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ479-483-484-488-489-493-494-042200- /O.CON.KSLC.FW.W.0011.000000T0000Z-180705T0600Z/ Wasatch Mountains-Southern Ashley National Forest- Tavaputs Plateau-Manti National Forest-San Rafael Swell- Central Utah Mountains-Henry Mountains- 341 AM MDT Wed Jul 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479... 483...484...488...489...493 AND 494... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire Weather Zone 483 Southern Ashley National Forest...Fire Weather Zone 484 Tavaputs Plateau...Fire Weather Zone 488 Manti National Forest...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 493 Central Utah Mountains and Fire Weather Zone 494 Henry Mountains. * WINDS...South to southwest winds 10 to 15 mph with gusts near 25 mph this afternoon and evening. * RELATIVE HUMIDITY...As low as 7 percent. * HAINES INDEX...6. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
1 follow-up statement
164 WWUS85 KSLC 042101 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 301 PM MDT Wed Jul 4 2018 UTZ478-050600- /O.CON.KSLC.FW.W.0011.000000T0000Z-180705T0600Z/ Salt Lake Desert- 301 PM MDT Wed Jul 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478... * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert. * WINDS...South winds 10 to 20 mph with gusts near 30 mph this afternoon and evening. * RELATIVE HUMIDITY...As low as 6 percent. * HAINES INDEX...6 * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ479-483-484-488-489-493-494-050600- /O.CON.KSLC.FW.W.0011.000000T0000Z-180705T0600Z/ Wasatch Mountains-Southern Ashley National Forest- Tavaputs Plateau-Manti National Forest-San Rafael Swell- Central Utah Mountains-Henry Mountains- 301 PM MDT Wed Jul 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479... 483...484...488...489...493 AND 494... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire Weather Zone 483 Southern Ashley National Forest...Fire Weather Zone 484 Tavaputs Plateau...Fire Weather Zone 488 Manti National Forest...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 493 Central Utah Mountains and Fire Weather Zone 494 Henry Mountains. * WINDS...South to southwest winds 10 to 15 mph with gusts near 25 mph this afternoon and evening. * RELATIVE HUMIDITY...As low as 7 percent. * HAINES INDEX...6. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ482-050600- /O.CON.KSLC.FW.W.0012.000000T0000Z-180705T0600Z/ Western Uintah Basin- 301 PM MDT Wed Jul 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 482... * AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin. * WINDS...South winds 5-10 mph with gusts to 20 mph. * RELATIVE HUMIDITY...As low as 4 percent. * HAINES INDEX...6. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ496-050615- /O.CON.KSLC.FW.W.0011.000000T0000Z-180706T0600Z/ Color Country Mountains- 301 PM MDT Wed Jul 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT THURSDAY NIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 496... * AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains. * WINDS...South to southwest winds 10 to 15 mph with gusts near 25 mph can be expected this afternoon and evening. Winds will decrease overnight, then south to southwest winds 10 to 15 mph with gusts near 25 mph will develop again for Thursday afternoon and evening. * RELATIVE HUMIDITY...As low as 9 percent. * HAINES INDEX...6. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ492-495-050615- /O.CON.KSLC.FW.W.0011.000000T0000Z-180706T0600Z/ Central Utah West Desert-Color Country West Desert- 301 PM MDT Wed Jul 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT THURSDAY NIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492 AND 495... * AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert and Fire Weather Zone 495 Color Country West Desert. * WINDS...South winds 10 to 20 mph with gusts near 30 mph can be expected this afternoon and evening. Winds will decrease overnight, then south winds 10 to 20 mph with gusts near 30 mph will develop again for Thursday afternoon and evening. * RELATIVE HUMIDITY...As low as 7 percent. * HAINES INDEX...6 * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 3, 8:49 PM MDT, 6 hours 52 minutes earlier.
Area forecast discussion, Jul 3, 8:49 PM MDT, 6 hours 52 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
849 PM MDT Tue Jul 3 2018
.SYNOPSIS...A weak cold front will continue to weaken over
northern Utah tonight. High pressure will become the dominant
feature for the late week period allowing for temperatures to
become hot going into the weekend.
&&
.DISCUSSION...The upper level trough that transitioned into the
northern Rockies region today is currently lifting into southern
Alberta this evening per latest water vapor and H5 analysis. The
aforementioned trough maintained a relatively strong near H7
baroclinic zone through much of the day, but thermal packing along
this boundary is rapidly waning over the area. Have noted a net
loss of instability and weak forcing over the last few hours with
this, and opted to remove mention of elevated convection potential
for the remainder of the night in the latest update (outside of
around Ibapah).
Along with the removal of the elevated convection potential, made
some minor tweaks to cloud cover for the remainder of the night.
Previous discussion below...
PREVIOUS DISCUSSION...Expect the large continental upper level
ridge to begin to build westward into the area Wednesday...bringing
increasing temperatures. With the initial southerly wind shift at
the mid-levels, enough moisture may advect into southern Utah
Wednesday afternoon and evening for a few isolated
showers/thunderstorms. Drier air will build into the area
Thursday.
As the ridge centers overhead Friday...mid-level moisture will once
again build across portions of southern Utah. This will bring the
threat of at least high based convection to the area.
The high pressure center begins to shift east and south,
centering over the Four Corners area over the weekend. Some
flattening of the ridge from the west is evident with a trough
moving into British Columbia through the weekend. As the weekend
progresses, the moisture signature becomes more present and begins
to show signs of increasing from the south.
Southerly flow slowly shifts southwest as the high wobbles around
southern Colorado and northern New Mexico, however extended models
are pretty much on the same page with this long range feature.
Made some upward trend changes to the PoP forecast in the extended
with this moisture increase mostly across southern and
southeastern Utah for convection possibilities. While the
environment has been dry for quite some time, thinking the initial
storms may be more dry and gusty than see much in the way of
precipitation. Heading into next week, the high begins to shear
apart and split off east and west. This may create a deformation
area across northern Arizona and southern Utah opening the door
for more moisture to creep northward or the flow may stunt and
northward progressing of instability. I am leaning toward the
prior thinking.
&&
.AVIATION...Operational weather concerns will remain minimal at
the KSLC terminal through overnight tonight. Northwesterly winds
currently in place are expected to switch to the southeast around
05z. VFR conditions will be maintained under thinning clouds.
&&
.FIRE WEATHER...A cold front is currently stretched across northwest
Utah. Near and behind this front, occasional showers and
thunderstorms continue, with isolated cloud to ground lightning and
microburst winds. This activity will gradually decrease and diminish
after sunset. South of the front...hot, dry and windy conditions
will continue. The weak cold front will gradually lift/diminish
overnight tonight. Expect another hot and somewhat windy afternoon
and evening across much of the District Wednesday.
Enough mid-level moisture may be present across south central and
southeast Utah to bring the threat of isolated high based convection
Wednesday afternoon and evening.
High pressure will gradually build westward into the District
Thursday into the weekend. Mid-level moisture is expected to once
again build into southern Utah, bringing an increasing threat of
convection Friday into the weekend.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until midnight MDT Wednesday night for UTZ478-
479-483-484-488-489-492>496.
Red Flag Warning until midnight MDT tonight for UTZ482-497-498.
WY...None.
&&
DISCUSSION/AVIATION...Merrill
PREVIOUS DISCUSSION...Kruse/Dewey
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 3, 5:46 AM MDT, 21 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 546 AM MDT Tue Jul 3 2018 UTZ001>016-019>021-517-518-WYZ021-041300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 546 AM MDT Tue Jul 3 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Gusty winds and low humidities are expected to bring critical fire weather conditions to much of the area through this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hazardous fire weather conditions can also be expected on Wednesday, especially across the west-central and southwest Utah as well as over most mountain areas. Winds will be locally gusty in these areas, but there is also a high potential for explosive growth of new and existing fires. Very hot temperatures will develop across the area for the latter part of the week and through the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Nearby
Red Flag Warnings in Utah, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.